Pharmacologically induced impairment of neurovascular coupling responses alters gait coordination in mice

Stefano Tarantini, Andriy Yabluchanksiy, Gábor A. Fülöp, Peter Hertelendy, M. Noa Valcarcel-Ares, Tamas Kiss, Jonathan M. Bagwell, Daniel O’Connor, Eszter Farkas, Farzaneh Sorond, Anna Csiszar, Zoltan Ungvari*

*Corresponding author for this work

Research output: Contribution to journalArticle

24 Scopus citations

Abstract

There is correlative evidence that impaired cerebral blood flow (CBF) regulation, in addition to promoting cognitive impairment, is also associated with alterations in gait and development of falls in elderly people. CBF is adjusted to neuronal activity via neurovascular coupling (NVC) and this mechanism becomes progressively impaired with age. To establish a direct cause-and-effect relationship between impaired NVC and gait abnormalities, we induced neurovascular uncoupling pharmacologically in young C57BL/6 mice by inhibiting the synthesis of vasodilator mediators involved in NVC. Treatment of mice with the epoxygenase inhibitor MSPPOH, the NO synthase inhibitor L-NAME, and the COX inhibitor indomethacin significantly decreased NVC mimicking the aging phenotype. Pharmacologically induced neurovascular uncoupling significantly decreased the dynamic gait parameter duty cycle, altered footfall patterns, and significantly increased phase dispersion, indicating impaired interlimb coordination. Impaired NVC also tended to increase gait variability. Thus, selective experimental disruption of NVC causes subclinical gait abnormalities, supporting the importance of CBF in both cognitive function and gait regulation.

Original languageEnglish (US)
Pages (from-to)601-614
Number of pages14
JournalGeroScience
Volume39
Issue number5-6
DOIs
StatePublished - Dec 1 2017

Keywords

  • Catwalk
  • Gait
  • Neurovascular coupling
  • Neurovascular uncoupling

ASJC Scopus subject areas

  • Aging
  • Geriatrics and Gerontology

Fingerprint Dive into the research topics of 'Pharmacologically induced impairment of neurovascular coupling responses alters gait coordination in mice'. Together they form a unique fingerprint.

  • Cite this

    Tarantini, S., Yabluchanksiy, A., Fülöp, G. A., Hertelendy, P., Valcarcel-Ares, M. N., Kiss, T., Bagwell, J. M., O’Connor, D., Farkas, E., Sorond, F., Csiszar, A., & Ungvari, Z. (2017). Pharmacologically induced impairment of neurovascular coupling responses alters gait coordination in mice. GeroScience, 39(5-6), 601-614. https://doi.org/10.1007/s11357-017-0003-x